Is there a way to remove internal fat deposition?
Apr 24, 2008
I am a 36 y.o. HIV+ male, and have been for 14 years. I'm currently taking reyataz, truvada, norvir. i've had 4 lipectomys of my "buffalo hump", Recently I had a pubic dermaplasty/liposuction for a massive fat pad in my pubic area. Ive been on this regimen because my Doc says it is good and shouldn't cause further lipodystrophy. I have a very large "pot belly" and skinny legs. My weight is 300 lbs. I've dieted, but have no luck on getting rid of the sub-cutaneous fat in my belly. my Doc recommends I have surgery to remove the internal fat. However, we have looked on the web and called several doctors, but we cannot find a doctor that specializes in this. Do you know of any in the Los Angeles area you could refer me to for this procedure? Thank You.
Response from Dr. Pierone
The only doctor that I know who can remove the internal fat safely is Dr. McCoy from Star Trek and he does it with a nifty hand-held device with cool blinking lights that he waves over affected area. Alas, this device will not be invented until 2265, so let's discuss the tools at hand.
To start, protease inhibitor-based therapy certainly can, and does cause further lipodystrophy. So an attempt to change the Norvir and Reyataz to something else should be considered. Switching to Isentress, an integrase inhibitor, is a reasonable option, but Truvada and Isentress may not be enough to suppress viral replication if you have drug resistant virus. If so, the use of Intelence along with Isentress may be necessary.
Aside from switching to a new regimen with less tendency to promote lipohypertrophy, the addition of human growth hormone might be helpful. This medication is not approved for this indication, but is useful for some patients. It does come with a greater risk of developing diabetes mellitus, is expensive, and the effects fade away when it is stopped.
At 300 pounds, depending on your height, you are probably in the morbidly obese range and gastric banding may be an option as well.
I hope that this information helps and let us know how things go.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.